*EMBARGOED All research presented at the 2021 ACG Annual Scientific Meeting and Postgraduate Course is strictly embargoed until Sunday, October 24, 2021, at 3:30 pm EDT.
P0452 Selective Serotonin Reuptake Inhibitors Increase Risk of Upper Gastrointestinal Bleeding When Used with NSAIDs: A Systemic Review and Meta-Analysis
Author Insight from Syed Mobashshir Alam, MD, Creighton University School of Medicine
What’s new here and important for clinicians?
It is known that NSAID use increases the risk for upper GI bleeding in patients. Previous studies have shown that selective serotonin reuptake inhibitors (SSRIs) can also increase the likelihood of upper GI bleeding by compromising platelet aggregation in primary hemostasis. Our study explored if there is an increased risk of upper GI bleeding if SSRIs are added to chronic NSAID users (a high-risk population).
Using data from 10 different studies, our systemic review and meta-analysis demonstrated that there is a 75% increased risk of GI bleed with concomitant use of NSAIDs and SSRIs (OR: 1.75 [95% CI: 1.32-2.33]).
What do patients need to know?
If there is a need to add SSRIs in patients who are regularly taking NSAIDs, it is important to discuss the risks of potentially life-threatening GI bleeding. It is best to minimize if not discontinue NSAIDs altogether prior to starting an SSRI.
Syed Mobashshir Alam, MD, Creighton University School of Medicine
syedalam [at] creighton [dot] edu
Media Interview Requests
To arrange an interview with any ACG experts or abstract authors, please contact Becky Abel of ACG via email at mediaonly [at] gi [dot] org.